[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.147.69. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 1987

Clinical Effects of Accidental Levothyroxine Ingestion in Children

Author Affiliations

From the Rocky Mountain Drug Consultation Center (Dr Golightly and Ms Gelman) and the Rocky Mountain Poison and Drug Center (Drs Kulig and Rumack and Mss Smolinske and Wruk), Denver General Hospital; Department of Pediatrics (Drs Golightly and Rumack) and Clinical Toxicology Fellowship Program (Dr Kulig), University of Colorado School of Medicine, Denver; and the Poison Treatment Center, University of Massachusetts Medical Center, Worcester (Dr Linden).

Am J Dis Child. 1987;141(9):1025-1027. doi:10.1001/archpedi.1987.04460090102039
Abstract

• Forty-one children, aged 1 to 5 years, who accidentally ingested levothyroxine sodium were studied. Symptoms possibly associated with the ingestion occurred in 11 patients (27%). These symptoms (tachycardia, hyperactive behavior, fever, vomiting, diarrhea, diaphoresis, and flushing) were categorized as minor and all resolved without treatment. Because observed effects were generally mild and often unrelated to either estimated amounts of hormone consumed or serum thyroxine levels, a conservative approach to patient treatment is recommended in cases of levothyroxine ingestion in children.

(AJDC 1987;141:1025-1027)

×